Alert archive / Ohio / Special Weather Statements in 2024

Special Weather Statement, NWS Northern Indiana

August 1, 2024Henry County, Ohio

NWS Northern Indiana issued this special weather statement at Aug 1, 2024, 9:05 PM EDT for Henry County, Ohio. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2024, 9:05 PM EDT (01:05 UTC)
Expired
Aug 1, 2024, 9:30 PM EDT
In force
25 min
Issued by
NWS Northern Indiana
Hail
0.00 in
Wind
30

County Henry County, OH

The radar

The Northern Indiana radar (KIWX), 137 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 1.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2024-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 816 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2024-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
816 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1086 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

208 
WWUS83 KIWX 020105
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
905 PM EDT Thu Aug 1 2024
 
OHZ005-020130-
Henry OH-
905 PM EDT Thu Aug 1 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HENRY COUNTY
THROUGH 930 PM EDT...

At 905 PM EDT, Doppler radar was tracking a strong thunderstorm over
Holgate, or 9 miles south of Napoleon, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Holgate, Hamler, Malinta, Florida, New Bavaria, Gallup, Grelton,
Elery, and Standley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4117 8391 4117 8417 4121 8423 4132 8423
      4139 8399
TIME...MOT...LOC 0105Z 250DEG 17KT 4126 8417 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

MCS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Aug 1, 6:54 PM EDT, 2 hours 11 minutes earlier. Its key messages:

  • Decreasing risk of severe thunderstorms for the remainder of today.
  • Scattered to numerous showers and thunderstorms on Friday.
  • Primarily dry this weekend before shower and storms return starting Monday.
Area forecast discussion, Aug 1, 6:54 PM EDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
654 PM EDT Thu Aug 1 2024

.KEY MESSAGES...

- Decreasing risk of severe thunderstorms for the remainder of
  today.

- Scattered to numerous showers and thunderstorms on Friday.

- Primarily dry this weekend before shower and storms return
  starting Monday.

&&

.DISCUSSION...
Issued at 154 PM EDT Thu Aug 1 2024

Mostly cloudy to overcast skies from early-morning convection over
eastern Illinois has so far squashed the day's severe weather risk.
I am beginning to think that will continue to be the case. Multiple
factors are complicating the near-term forecast including an overall
lack of shear, poor lapse rates, and overall cloudiness (details
below). Should storms overcome these obstacles, the primary window
opportunity continues to be 4pm to 10pm EDT with damaging wind gusts
as the primary hazard.

An area of clearing from Evansville northeast through Muncie yields
destablization in those areas. Thunderstorms over far southern
Illinois are currently growing upstream, somewhat consistent with
CAMs, yet it seems unlikely this cluster would continue to develop
cells so far north as to pose a risk to our local forecast area (as
advertised in some CAMs). This is because clouds and instability are
more problematic north of the ongoing convection. Furthermore, storm
motion more east than north leads me to believe ongoing convection
there will not grow upstream into our area.

Next, there is an MCV swirling over southern Lake Michigan per
satellite imagery. Abundant clouds and continued capping here will
also seemingly preclude any severe storms.

Lastly, the synoptic triple point is noted over far southwest
Wisconsin. There, instability is favorable for storms to develop and
perhaps drift east into Michiana toward or after sunset. Yet, a lack
of shear presents doubts with respect to maintenance. Such timing
for storms is less favorable for severe as well.

Turning to tomorrow, the upper-level low currently wrapped up over
eastern MN, is forecast to continue its southeast track bringing
scattered to numerous showers and perhaps a few thunderstorms to the
area. Severe weather is not expected due to 0-6km shear of 15 knots
or less. High temperatures will be near 80, notably cooler for those
in northwest Ohio who saw highs well into the 80s today before
clouds arrived. Drying out Saturday as the trough axis aloft pulls
away.

Sunday through midweek, a ridge is stationed over the Four Corners,
bleeding eastward into the Central and Southern Plains. As a result,
northwest flow prevails aloft which presents numerous opportunities
for POPs Monday through Thursday.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 643 PM EDT Thu Aug 1 2024

A low pressure circulation will move through southeastward
through the area this period and this increased lift associated
with the circulation will bring increased chances of scattered
showers and a few thunderstorms, especially Friday afternoon.
With very moist airmass still in place diurnal cooling albeit
slight will allow for reduced dew point depressions, mainly less
than 2 degrees for most locations. This will increase chances
for the development of patchy ground fog/mist. Did keep mention
of vsbys down to around 3SM for KSBN and 4SM for KFWA on Friday
morning from about 09z through 12z Friday. Confidence on the
vsbys dropping that much is not high however with the increased
lift available with the approaching low making for the lower
cloud decks during that time frame on Friday morning.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...None.

&&

DISCUSSION...Brown
AVIATION...Andersen
Hazardous weather outlook, Aug 1, 3:33 PM EDT, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
333 PM EDT Thu Aug 1 2024

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-021945-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
333 PM EDT Thu Aug 1 2024 /233 PM CDT Thu Aug 1 2024/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

The overall risk of severe storms has diminished notably. However, a
few isolated showers and storms are possible prior to midnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-021945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
333 PM EDT Thu Aug 1 2024

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

In the hours before

Special weather statement, Aug 1, 5:10 PM EDT, 3 hours 55 minutes before
Special Weather Statement
National Weather Service Northern Indiana
510 PM EDT Thu Aug 1 2024

OHZ025-012130-
Allen OH-
510 PM EDT Thu Aug 1 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ALLEN COUNTY
THROUGH 530 PM EDT...

At 509 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bluffton, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bluffton, Beaverdam, and Rockport.

This includes Interstate 75 between mile markers 133 and 141.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4077 8401 4089 8403 4091 8388 4078 8388
TIME...MOT...LOC 2109Z 260DEG 21KT 4084 8394

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MCS
Special weather statement, Aug 1, 6:15 PM EDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Northern Indiana
615 PM EDT Thu Aug 1 2024

INZ116-012245-
Northern Kosciusko IN-
615 PM EDT Thu Aug 1 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN KOSCIUSKO COUNTY
THROUGH 645 PM EDT...

At 614 PM EDT, Doppler radar was tracking a strong thunderstorm near
Nappanee, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Syracuse, Milford, North Webster, Leesburg, Oswego, James Lake,
Hastings, Sechrist Lake, Lake Wawasee, Gravelton, Dewart Lake,
Oakwood Park, and Tippecanoe Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4143 8565 4127 8565 4137 8597 4144 8597
TIME...MOT...LOC 2214Z 291DEG 11KT 4142 8592

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

MCS
Special weather statement, Aug 1, 7:02 PM EDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Northern Indiana
702 PM EDT Thu Aug 1 2024

OHZ016-012330-
Putnam OH-
702 PM EDT Thu Aug 1 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL PUTNAM COUNTY THROUGH
730 PM EDT...

At 702 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kalida, or 11 miles north of Delphos, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ottawa, Kalida, Glandorf, Ottoville, Dupont, Cloverdale, and Miller
City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4094 8406 4093 8435 4105 8434 4113 8406
TIME...MOT...LOC 2302Z 264DEG 17KT 4100 8429

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MCS
Local storm report, Aug 1, 7:14 PM EDT, 1 hour 51 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
714 PM EDT Thu Aug 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     Tstm Wnd Dmg     Portland                40.43N 84.98W
08/01/2024                   Jay                IN   Emergency Mngr

            Report of a tree down in Portland.

&&

MCS
Special weather statement, Aug 1, 9:05 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
905 PM EDT Thu Aug 1 2024

OHZ005-020130-
Henry OH-
905 PM EDT Thu Aug 1 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HENRY COUNTY
THROUGH 930 PM EDT...

At 905 PM EDT, Doppler radar was tracking a strong thunderstorm over
Holgate, or 9 miles south of Napoleon, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Holgate, Hamler, Malinta, Florida, New Bavaria, Gallup, Grelton,
Elery, and Standley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4117 8391 4117 8417 4121 8423 4132 8423
      4139 8399
TIME...MOT...LOC 0105Z 250DEG 17KT 4126 8417

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

MCS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 1:53 PM EDTAreal Flood AdvisoryIWXDeKalb3 hr
Aug 2, 1:57 PM EDTAreal Flood AdvisoryIWXAllen3 hr
Aug 2, 3:24 PM EDTSpecial Weather StatementIWXHuntington36 min
Aug 2, 3:33 PM EDTSpecial Weather StatementIWXGrant42 min
Aug 2, 3:49 PM EDTSpecial Weather StatementIWXElkhart26 min
Aug 2, 4:11 PM EDTSpecial Weather StatementIWXElkhart19 min
Aug 2, 4:18 PM EDTSpecial Weather StatementIWXAdams, Blackford, Jay27 min
Aug 2, 4:50 PM EDTSpecial Weather StatementIWXCass25 min
Aug 2, 6:40 PM EDTSpecial Weather StatementIWXLaGrange20 min

Nearby

Special Weather Statements in Ohio, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.